Did anyone else ever get hip joint pains, bursitis after taking levothyroxine.? I had been taking Levothyroxine 50mcg for approx. 2 months and started getting slight left hip pains..by month 3 pain was unbareable..couldn't walk, sit, or sleep without constant pain..went to Orthopedic who diagnosed Trochanil? bursitis left hip..Opted to take anti-inflamatories instead of Cortisone injection.. but it wasn't helping by month 4 went back and got cortisone injections..thought it was working for a few days, and then the pain was back, and it seemed to be traveling over to my right hip also..Ortho sent me for Mri..Conclusion was left and right hip bursitis..swollen bladder and enchondrama growth of 1inch in left femur/hip area..While waiting the week for the Dr. to call me back to tell me what the plan was..I stopped taking my Thyroid meds..I am on day 7 now, and the pain is mostly gone in both hips, still somewhat pinchy in the left hip. Dr called me last night and I told him this, and he said ok, just keep doing what you are doing and give a call if left femur starts to hurt and he will redo MRI to see if echondroma has grown. Need to see a new Ortho obviously.Sorry for that rant..My question is has anyone else on thyroid meds gotten bursitis or been told they now also have RA?
Wow!! I started on 50mcg levo back in oct '10 up to 100mcg recently - for the last 2 months or so I have been feeling like I am 95, waking up in the night cos my hips feel like they are about to crack, they ache like never before and so do my legs. I have gained so much weight through hardly being able to move!!! So glad I found your post as I thought it was just me?!?! How do I come off these levo?!? Would rather sleep all the time than be like this and struggle to walk :(
Just curious, what is your vitamin D level at? I had these horrid pains that you described and, perhaps it was coincidence, but my pain resolved when my levels got above 45...I'm also a Hashi's patient, so I may have been hypo at the time also as I was not yet on meds...~MM
Funny you should ask that question about my vitamin D level..it was not on my last blood results, but the test from June said it was low, not sure what the # was at the moment will have to go back and check it. But I didn't think anything of it being low because they seem to have changed the normal range #'s and half my family and friends are now showing up as low vitamin D also. But I will start taking more D and see if it makes this pain go away any faster.
I've done quite a lot of research, and there's scientific evidence for joint and muscle pain being associated with over or under medication. The joint pain is most often from too much medication, and the muscle pain, edema, cramping and spasms in feet and legs is most often associated w/ under-medication. But not always, for some people is can be the opposite. Sweet, huh? There is a big association between hypothyroidism and fibromyalgia as well. Other people on this forum have said that low VIT D is associated with these aches and pains, and I have read it in medical journals too.
I am struggling with this also, can't seem to get the right combination of T4/T3. It had all gone away and sleep restored, then a change from brand to generic knocked me all kerflooey again. My pain didn't go away on Levo (T4) alone, but receded dramatically with the addition of T3 when I first went on meds. T3 is 4x stronger that T4, but has a short half life in the bloodstream, so calculating the right balance is a little tricky. By cutting the T# just a little, you can affect your total hormone count a lot.
I sure don't recommend just discontinuing your meds. These are powerful hormones and should be reduced gradually if that's what you need to do. I assume you are all having your FREE T4 and FREE T3 tested and aiming for the upper range of T3 and mid-range of T4? That's where we need to be, and when i was there, the pain resolved. Even though my dose isn't balanced right yet, raising it a little stopped the spastic foot cramps in about 2 weeks.
Hope this helps a little, you're unfortunately not alone. Here's to less pain in the future ! Good luck !
I just stopped taking mine when the pain got really bad, because I was only on it for 4 months. Didn't get all wacked out like everyone said I was going to..just went back to having the same hypo syptoms.. As for the hip/leg pain you need to see and orthopedic Dr. But I have to warn you no Dr will tell you it is because of the levothyroxine..They think it is a coincedence or just not possible it caused burisits in hips.. Went to 2 different Orthopedics and my regular MD,Personally I think they are full of it.I have been off the levo for over a month and the pain has gone away quite a bit, but not fully gone. I started physical therapy and accupunture 3 weeks ago. Therapist does ultra sound waves and little electric shock pulses on hips, also put Kinesio Tape on hips, plus exercises I do at home. This has really been long and debilitating, and frustrating to not be able to walk around without pain. I am going for more blood work in April to test for RA and Celiac, but I refuse to believe that my hips can go from perfectly ok to walk miles to crippling burstis all of a sudden on their own and that I would all of a sudden have some other form of autoimmune on top of throid issue,I have been getting blood tests regularly every 6 months for the last 8 years...I don't think It is coincedence that it started 1 month after starting levo for the first time in my life.
Oh, and Ice Pack work really well for taking down the swelling which is the cause burstitis pain.
I have been on Synthroid for 2 years, ever since I started these meds I have had hip, both sides, lower back and shoulder pain that comes and goes, I started taking Vitamin D and Magnesium and for a while it stopped, I still take the D and Msg. although the same pain has come back and stayed it seems to travel to different points at different times, one day its the left hip then the other or in my back at both or either side of the spine, and lower back also, sometimes I think I had a better quality of life without the thyroid medication, I did not have these problems prior to starting the meds, so I know how you feel, the question is, is it worth it?
I am sitting here in tears...From hip pain, joint pain, and relief that this isn't in my head. I had been switched to Levo after being on Synthroid (112 mcg) and within 3 weeks, my joints, hips, feet, hands all suddenly flared in unison. Having RA tests done, but as I read all of these other testimonies, I realize I am NOT losing my mind. I feel like I am 85 and I am only 44! I can't get off couch, when I do, I can barely walk across room. My hands ache, are getting tender nodules on knuckles. My hips are so tender that I can't sleep on my left side. New Endo is putting me back on Synthroid and adding T3. No one wants to deal with prescribing NDT. Any advice for the pain or what I should be looking out for in the future with this protocol? Thank you...
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.